Menu Close

Signs Of An Ativan Overdose

Live Out Your Best Future

Take the first step toward addiction treatment by contacting us today.

Ativan (lorazepam) is a benzodiazepine medication commonly used to treat short-term anxiety, specific seizure disorders, and sleep issues. In some cases, Ativan may also be used to manage some of the adverse side effects of alcohol withdrawal. When someone takes a more significant than the recommended dose of Ativan, they will likely experience an overdose. Benzodiazepine overdose can result in potentially life-threatening consequences. That is why knowing the signs of an Ativan overdose are so vital.

If you or a loved one has been misusing Ativan, our Ativan addiction treatment may be able to help. Call Vertava Health at 888.601.8693 today to learn more about Ativan overdose symptoms.

Ativan Overdose Risk Factors

There are a handful of risk factors that may increase an individual’s chance of overdosing on Ativan. These risk factors can include an individual’s body chemistry, height, and weight, as well as their drug sensitivity and drug tolerance.

When taken as directed, Ativan use rarely results in an overdose. So, when an individual takes more than the recommended amount or combines the medication with another central nervous system (CNS) depressant, such as alcohol, opioids, or barbiturates, they can significantly increase their chances of overdose.

Relapse is one scenario when an individual is at an increased risk of overdose. After someone goes through a detoxification period and stops taking Ativan, their tolerance to the drug decreases; if relapse occurs during the recovery process, and they take the same dose they are used to, it may be too much for their body to handle at once and result in a toxic reaction, also known as an overdose.

Signs of an Ativan Overdose

Signs of an Ativan overdose vary depending on the amount taken and how it was ingested. An overdose can occur when an individual takes too much Ativan, accumulating in their body to dangerous levels. Some of the most common signs of an Ativan overdose include the following:

  • Extreme sleepiness
  • Headaches
  • Dizziness or nausea
  • Confusion
  • Weakness or fainting
  • Slurred speech
  • Breathing problems or shallow breathing
  • Severe drowsiness, feeling of being drunk
  • Tiny pupils (pinpoint size)
  • Slow heart rate
  • Loss of energy or loss

In extreme cases, an Ativan overdose may also result in loss of control over body movements, extremely low blood pressure, cardiovascular depression, a hypnotic state, and possibly death.

Most people who take Ativan for medical purposes usually take two to six milligrams of the medication two to three times a day. Because Ativan is a potent medication, it is not recommended for individuals to exceed a 14 mg dose within 24 hours.

 

Risks Of Ativan Use

One of the most severe side effects of Ativan use is the possibility that it will become an addiction. Addiction to benzodiazepines, such as Ativan, can occur in as little as two weeks of use. Continued misuse of Ativan can result in a tolerance to the drug’s effects, which can cause individuals to increase their dosage continually.

 

Possible signs of Ativan addiction include:

  • Extreme mood swings when an individual can no longer get more of the drug
  • An obsession over getting and using more of the drug
  • A loss of control over how much Ativan is taken at any given time
  • Isolation from friends and family
  • A significant decline in physical appearance and grooming
  • Physical and psychological withdrawal symptoms when an individual discontinues the drug

Severe and acute withdrawal is another potential risk of Ativan use. Benzodiazepine withdrawal can result in potentially life-threatening symptoms, including seizures, extreme agitation, and hallucinations.

When an individual suddenly stops taking Ativan, they may experience headaches, nausea, vomiting, sleeping problems, excessive sweating, and episodes of restlessness. The best way to minimize potentially uncomfortable withdrawal symptoms is to taper off the Ativan dose a little at a time.

Gradually tapering off Ativan gives the body time to adjust without the drug. Once the dose is small enough, individuals may stop taking the medication without experiencing severe withdrawal symptoms.

Medically Supervised Ativan Detox

For individuals who participate in regular Ativan use, medically supervised detox programs are a more reliable way to get off the drug safely. Detoxing, or removing Ativan from someone’s body, is the first step towards recovery and often the most difficult due to the intense cravings for the drug once use is stopped.

 

Medically supervised detox provides 24/7 medical care to individuals who want to stop abusing Ativan, ensuring they are as comfortable as possible. How long it takes for someone to detox from Ativan depends on their user’s severity. Individuals who have used larger doses for longer will likely need more time to detox due to the excess Ativan built up in their bodies.

Following a medically supervised program, most individuals are recommended to continue their treatment in an inpatient or outpatient program, to avoid relapse and potentially fatal overdose.

Discover the Life You Deserve with Vertava Health

Treatment for Ativan overdose is merely a band-aid to the more significant issue. When someone overdoses on Ativan, it strongly indicates that their occasional use is developing into a more pressing issue. Contact Vertava Health at 888.601.8693 to learn more about treatment options.